Oklahoma, 2013Tornado and Hail in Oklahoma, May 30, 2013
May 30, 2013 · NWS SHV · 3 events in 1 county or zone
A broad upper trough ejected out of the Great Basin and moved into the Central Plains. Broad southwest flow aloft developed across the Southern Plains into the Lower Mississippi Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad upper trough ejected out of the Great Basin and moved into the Central Plains. Broad southwest flow aloft developed across the Southern Plains into the Lower Mississippi Valley. A disturbance rotated around the trough and provided the lift needed for scattered thunderstorms across the Middle Red River Valley. Instability was extreme across the region and low level shear values were supportive of rotating thunderstorms during the early afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 30, 9:49 AM CST, 2 hours 41 minutes earlier.
Area forecast discussion, May 30, 9:49 AM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1049 AM CDT THU MAY 30 2013
.DISCUSSION...
CLUSTER OF CONVECTION MOVG ACROSS SE OK ATTM. HAVE UPPED POPS
ACROSS THIS AREA TO 60 PERCENT. REMAINDER OF CWA UNDER MODERATELY
MOIST AND UNSTABLE AIRMASS...WITH STG SOUTHERLY FLOW ABOVE SFC
PRODUCING DECENT LOW LVL SHEAR AS WELL. WEAK CAPPING SHOULD NOT BE
A BARRIER FOR SCATTERED COVERAGE LATER THIS AFTN ACROSS MOST OF REGION...
AS SOME AREAS ARE SLIGHTLY RAIN COOLED AND MAY NEED A FEW HOURS TO
RECOVER./VII/
&&
.AVIATION...
MVFR CIGS WILL CONTINUE AT MANY OF THE TAF SITES THROUGH 16Z-18Z. AS
CIGS GRADUALLY LIFT...SCT/BKN CU FIELD TO EMERGE IN THE HEAT OF THE
AFTERNOON WITH SOME ISOLD CONVECTION POSSIBLE. ANY CONVECTION IS
EXPECTED TO DIMINISH AFTER SUNSET WITH THE LOSS OF HEATING.
MVFR/PATCHY IFR CIGS WILL RETURN BEFORE SUNRISE AND HOLD THROUGH THE
MID MORNING HOURS FRIDAY. OTHERWISE...SELY WINDS 10-15 KTS WITH
GUSTS 20-25 KTS EXPECTED AGAIN DURING THE DAYLIGHT HOURS THIS
PD...WITH SPEEDS DECREASING DURING THE OVERNIGHT HOURS. /12/
.PRELIMINARY POINT TEMPS/POPS...
SHV 88 73 88 73 89 / 40 30 20 10 40
MLU 88 71 90 72 90 / 40 40 30 10 40
DEQ 84 70 86 72 83 / 60 50 20 30 60
TXK 86 72 87 72 87 / 50 40 20 30 50
ELD 87 71 88 72 88 / 50 50 30 30 40
TYR 87 72 89 74 89 / 30 20 20 10 40
GGG 88 72 89 74 89 / 40 20 20 10 40
LFK 90 73 91 74 92 / 30 20 20 10 30
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARZ050-051-059-060-070-071.
LA...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: LAZ001>003-010-011-017-018.
OK...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: OKZ077.
TX...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.
&&Hazardous weather outlook, May 30, 10:56 AM CST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1156 AM CDT THU MAY 30 2013
ARZ050-051-059-OKZ077-TXZ096-311700-
SEVIER-HOWARD-LITTLE RIVER-MCCURTAIN-RED RIVER-
1156 AM CDT THU MAY 30 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP THIS AFTERNOON...
AND MOSTLY LIKELY...INTO THE EVENING...ACROSS THE REGION. STRONG
GUSTY TO POSSIBLY DAMAGING WIND GUSTS...LARGE HAIL...AND LOCALLY
HEAVY RAINFALL...ARE ALL POSSIBLE LATER TODAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A WEAK COLD FRONT WILL SLOWLY MOVE ACROSS THE AREA ON SATURDAY. A
FEW STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL
POSSIBLE...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS REMAINS A POSSIBILITY DURING THE
LATE AFTERNOON AND EARLY EVENING HOURS TODAY.
ARZ060-061-070>073-LAZ001>006-010>014-017>022-TXZ097-108>112-
124>126-136>138-149>153-165>167-311700-
HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-COLUMBIA-UNION AR-CADDO-BOSSIER-
WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-
JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-
LA SALLE-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-
SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-
ANGELINA-SAN AUGUSTINE-SABINE TX-
1156 AM CDT THU MAY 30 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP...MAINLY LATER THIS AFTERNOON AND EVENING. STRONG GUSTY
WINDS AND BRIEF HEAVY RAINFALL ARE POSSIBLE IN A FEW STORMS. HOWEVER...
MOST STORMS SHOULD REMAIN BELOW SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A WEAK COLD FRONT WILL SLOWLY MOVE ACROSS THE AREA ON SATURDAY. A
FEW STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL
POSSIBLE...MAINLY DURING THE LATE AFTERNOON TO EVENING...AND
POSSIBLY OVERNIGHT HOURS OF SATURDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS...IS NOT ANTICIPATED AT THIS TIME
FOR THIS AFTERNOON OR EVENING.
VII
Event by event
1 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, McCurtain
- When
- May 30, 12:30 PM CST
- Where
- McCurtain County, Watson
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.430, -94.550
Several trees were downed in extreme northeast McCurtain County Oklahoma near the community of Watson.
Hail, McCurtain
- When
- May 30, 1:07 PM CST
- Where
- McCurtain County, 0.9 mi NW of Wright City
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.060, -95.010
Tornado, McCurtain
- When
- May 30, 2:35 PM CST to 2:44 PM CST
- Where
- McCurtain County, 3.94 mi SSW of Plunkettville to 1.37 mi SE of Plunkettville
- Rating
- EF1
- Path length
- 3.4 mi
- Path width
- 330 yd
- Continued into
- Polk, Ar (LZK)
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.365, -94.499
A supercell thunderstorm moved through McCurtain county on the afternoon of May 30th. The storm produced an EF1 tornado about 6 miles southeast of Watson, Oklahoma. The tornado mainly uprooted and snapped trees. A tree fell on a home in this rural community, causing damage to the roof. The tornado then crossed over the state line into Arkansas about 3 miles southwest of Cove, Arkansas. Please see the report from WFO Little Rock on the continuation of this tornado.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, May 30 to 31, 20137 deaths · 17 injured · $16 million · EF2 · 58 events
- Tornado and Flash Flooding in Missouri, May 30 to 31, 20132 deaths · 2 injured · $80,000 · EF1 · 61 events
- Tornadoes and Hail in Oklahoma, May 30, 2013$3.1 million · EF2 · 29 events
- Hail and Damaging Winds in Illinois, May 30, 20131 death · $6,000 · 1.25 in hail · 19 events
- Rip Current in Florida, May 30, 20131 death · 1 event
- Rip Current in Florida, May 30, 20131 death · 1 event
- Tornado and Flash Flooding in Arkansas, May 30 to 31, 2013$1.4 million · EF1 · 5 events
- Tornadoes and Hail in Iowa, May 30, 2013$125,000 · EF1 · 30 events
- Flash Flooding and Flood in Illinois, May 30 to 31, 2013$464,000 · 61 kt wind · 22 events
- Hail and Damaging Winds in Wisconsin, May 30, 2013$411,000 · 1 in hail · 19 events
- Tornadoes and Flood in Oklahoma, May 30, 2013$85,000 · EF0 · 46 events
- Hail and Damaging Winds in Kentucky, May 30, 20132 injured · $123,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444286, 444287, 444288.